Drought, Vilas
- When
- September 22, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Little or no rainfall across northern Wisconsin during the first two to three weeks of September resulted in the expansion of severe drought (D2) conditions across the area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Little or no rainfall across northern Wisconsin during the first two to three weeks of September resulted in the expansion of severe drought (D2) conditions across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 22, 2:42 AM CST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 342 AM CDT TUE SEP 22 2009 .SHORT TERM...TODAY THROUGH WEDNESDAY UPPER LOW CONTINUES TO SPIN OVER THE CENTRAL PLAINS. SYSTEM TO SEND DISTURBANCES NORTH INTO WESTERN LAKES. APPEARS STRONGEST NOW ROTATING AROUND BASE OF LOW. MUCH OF THIS ENERGY/MOISTURE EXPECTED TO BE SHUNTED EAST OF AREA AS WAVE IN MAIN WESTERLIES OVER CENTRAL CANADA TO SHIFT EAST THROUGH ONTARIO THIS AFTERNOON/EVENING. AT THE SURFACE...WEAKENING FRONTAL SYSTEM TO SHIFT EAST. ABOVE WILL BRING SMALL CHANCES FOR MORE PCPN THROUGH THIS PERIOD. FORCING RATHER WEAK...WITH SOME ISENTROPIC LIFT AND MOISTURE CONVERGENCE WITH/AHEAD OF THE FRONT PROVIDING DYNAMICS OVER AREA. SIG MOISTURE IN PLACE WITH PWS AOA 1.5 IN. GIVEN LIMITED DYNAMICS WILL STAY WITH LOW END POPS THROUGH PD. MODELS INDICATE SFC BASED CAPES BETWEEN 200 AND 400 TODAY...THOUGH QUESTION WHAT EFFECTS CLOUDS WILL PLAY WITH THAT. WILL CONTINUE LOW POPS FOR THUNDER ATTM GIVEN FEW LIGHTENING STRIKES CURRENTLY ONGOING OVER NORTHEAST IA. MAIN CONCERNS THIS MORNING IS FOG. FEW SITES CURRENTLY AT 1/4 MILE OR LESS...MAINLY FOX VALLEY EAST. PREVIOUS SHIFT BACKED OFF SOME ON WIDESPREAD DENSE WORDING...AND APPEARS GOOD CALL AS MID/HIGH CLOUDS KEEPING THINGS IN CHECK. BELIEVE CONDITIONS WILL DETERIORATE A BIT FURTHER WITH SUNRISE...THOUGH DO NOT ANTICIPATE ANY HEADLINES. .LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. MEDIUM RANGE MODELS CONTINUE TO SHOW BETTER THAN AVERAGE AGREEMENT IN REGARDS TO THE UPPER AIR FLOW PATTERN THROUGH 12Z SATURDAY...AND DEPICT A PROGRESSIVE PATTERN ACROSS CANADA...WHILE SLOWLY MIGRATING A CUTOFF LOW TO THE EAST ACROSS THE CENTRAL CONUS. THE HIGHEST UNCERTAINTY APPEARS TO BE TIMING THIS CUTOFF LOW EASTWARD...AND THE 12Z ECMWF LOOKS A LITTLE TOO FAR EAST WITH ITS COOL FRONT AND ASSOCIATED PRECIP LATE THURSDAY INTO FRIDAY COMPARED TO THE 00Z GFS/00Z NAM/00Z CANADIAN. SO WILL LEAN TOWARDS THOSE MODEL SOLUTIONS INSTEAD OF THE 12Z ECMWF. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE UPPER LOW WILL BE NEARLY STATIONARY ACROSS THE CENTRAL GREAT PLAINS...WHILE MID-LEVEL RIDGING WILL BE PRESENT OVER MOST OF THE CENTRAL AND WESTERN GREAT LAKES. THE BEST CHANCES OF PRECIP WILL RESIDE ALONG A COOL FRONT ARCING FROM THE DAKOTAS INTO THE MIDDLE MISSISSIPPI VALLEY ON WEDNESDAY NIGHT AND THURSDAY...BUT NORTH OR NORTHWEST WINDS AT H850 SHOULD BRING IN ENOUGH DRY AIR TO KEEP PRECIP CONFINED TO OUR SOUTHWEST. MID-LEVEL HEIGHT FALLS BEGIN TO WORK THEIR WAY INTO THE STATE THURSDAY NIGHT...ALONG WITH THE 850MB THETAE AXIS (AT LEAST INTO THE WESTERN HALF OF THE STATE). HOWEVER...WILL STILL HAVE A DRY EAST WIND TO KEEP PRECIP AT BAY. SO WILL STICK WITH THE INHERITED DRY FORECAST...ALTHOUGH IT MAY BE CUTTING IT CLOSE WITH OUR SW COUNTIES. 925MB TEMPS 18-20C SHOULD EQUATE TO HIGHS IN THE MIDDLE TO UPPER 70S ON THURSDAY. LOWS MOSTLY IN THE 50S WITH FOG DEVELOPING OVERNIGHT. REST OF THE FORECAST...THE CUTOFF LOW WILL NUDGE ITS WAY EASTWARD INTO THE MIDDLE MISSOURI VALLEY ON FRIDAY...AS IT FEELS THE INFLUENCE FROM A NORTHERN STREAM SHORTWAVE. ALTHOUGH WILL STILL HAVE AN EAST WIND AT THE SURFACE...STRONGER HEIGHT FALLS DO MOVE INTO THE STATE FROM THE SOUTHWEST AS WELL AS SOME MODEST 700-300MB -DIVQ. WILL INTRODUCE A SMALL CHANCE OF PRECIP ACROSS THE SOUTHWEST ON FRIDAY...BUT MOST OF THE PRECIP SHOULD HOLD OFF UNTIL FRIDAY NIGHT WHEN FORCING INCREASES AHEAD OF THE CUTOFF LOW. DEPENDING ON THE TRACK OF THE SURFACE LOW...WET CONDITIONS MAY LINGER INTO SATURDAY. WILL MAKE SOME LATE MINUTE CHANGES BASED ON THE NEW 00Z ECMWF RUN BUT I THINK INHERITED POP GRIDS LOOK JUSTIFIED. THE UPPER LOW AND ANY SURFACE LOW PULL AWAY SATURDAY NIGHT AND WILL TAPER THE POP GRIDS FROM WEST TO EAST. TEMPERATURES WILL FALL BACK A BIT INTO THE LOWER AND MIDDLE 70S ON FRIDAY WITH THE INCREASING CLOUDS AND MOSTLY IN THE 60S ON SATURDAY. && .AVIATION...PATCHY LIFR CONDITIONS THIS MORNING...MAINLY EASTERN SITES...IN FOG WILL LIFT BY MID MORNING. EXPECT CLOUDS MUCH OF DAY WITH FRONT OVER MN SHIFTING EAST...THOUGH EXPECT CIGS IN VFR RANGE...EXCEPTION MVFR IN SHOWERS THIS AFTERNOON AND EVENING. LIGHT WINDS OVERNIGHT WILL AGAIN LEAD TO PATCHY FOG TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE/MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 420 AM CDT TUE SEP 22 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-230930- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 420 AM CDT TUE SEP 22 2009 ...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL WISCONSIN TUESDAY AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG EARLY THIS MORNING WILL PRODUCE HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-230930- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 420 AM CDT TUE SEP 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197200, 197201, 197202, 197203, 197205, 197207, 197209, 197210, 197211, 197212, 197213.